Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 146, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 11, 2017, 8:46 PM EDT for Perry County, Pennsylvania. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2017, 8:46 PM EDT (00:46 UTC)
- Expired
- Aug 11, 2017, 9:45 PM EDT
- In force
- 59 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Perry County, PA
The radar
The State College radar (KCCX), 95 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 8:50 PM EDT | TSTM WND DMG | 3 S Ickesburg, PA | TREES AND WIRES DOWN. |
| Aug 11, 9:05 PM EDT | TSTM WND DMG | New Bloomfield, PA | TREES AND WIRES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
965
WUUS51 KCTP 120046
SVRCTP
PAC099-120145-
/O.NEW.KCTP.SV.W.0146.170812T0046Z-170812T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
846 PM EDT FRI AUG 11 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Perry County in south central Pennsylvania...
* Until 945 PM EDT
* At 845 PM EDT, a severe thunderstorm was located over Ickesburg,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Marysville, Duncannon, New Bloomfield, Loysville, Ickesburg,
Shermansdale, Rockville and Landisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4038 7745 4047 7739 4052 7728 4043 7702
4040 7701 4039 7703 4037 7702 4036 7700
4036 7694 4033 7691 4031 7697 4028 7726
TIME...MOT...LOC 0045Z 298DEG 20KT 4042 7731
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
JungWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:54 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 11, 7:54 PM EDT, 52 minutes before
Area Forecast Discussion National Weather Service State College PA 754 PM EDT Fri Aug 11 2017 .SYNOPSIS... Scattered showers and isolated to scattered thunderstorms will increase through tonight. A slow moving cold front will push southeast through the commonwealth late Saturday bringing another round or two of showers and scattered thunderstorms. High pressure will build into the state from the Ohio Valley accompanied by fair, dry weather for Sunday and Monday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Scattered convection continues to fire across central Pa this evening in advance of shortwave across the Grt Lks. Main focus this evening will be on potential of localized heavy rain/flooding across the eastern half of the forecast area. A plume of higher PWATs in this region, combined with CAPEs near 1000 J/KG and enhanced forcing within left exit region of upper jet streak, are favorable indicators of locally heavy rainfall. Latest radar trends also showing a tendency for training with linear development parallel to steering flow. Latest convection- allowing models showing the potential of locally excessive amounts. Have held off on a watch, based on expected isolated nature of any flooding, but will monitor radar trends closely. The region remains within a marginal threat area of severe weather this evening, with marginal instability and fairly impressive deep layer shear. Some marginal storms expected through early evening, then a diminishing threat thereafter. Expect coverage of showers to dwindle from west to east later tonight, as shortwave passes east of the region by around 06Z. Low temps tonight will range from near 60 in the NW mtns, to around 70 southeast. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... A decent push of drier air aloft will accompany the passage of a cold front on Saturday. Showers will be most prevalent in the late morning through mid to late afternoon hours before the drying arrives. Eastern portion of area is outlooked MRGL again mainly for the diurnal maximum where CAPEs will locally exceed 1200 J/kg. Front stalls out south of the state into early next week. Maxes on Sat will range from the mid 70s north to the lower 80s southeast. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Latest guidance shows the main shortwave energy speeding by to our north allowing drier air to build in behind a departing cold front Saturday night into Sunday. The overall flow pattern becomes quasi-zonal with an anomalously strong westerly jet stream in place through Monday when a weak trough is made to move into the Gr Lakes and NERN US. After a dry Sunday, clouds will be on the increase Monday with the chances for showers increasing before the day is over. Drier air will return once again for midweek as heights quickly rebound behind the shortwave. There is some disagreement in the guidance for the end of the period as the GFS/GEFS show a stronger ridge/trough pairing moving into the eastern US and Gr Lakes, while the ECMWF has a flatter faster flow bring an increase in the chances for showers once again by the Thursday-Friday timeframe. With confidence being low, I leaned toward a model blended POP which reintroduced a chance of showers for the end of the extended. Temperatures next week will average near to slightly cooler than normal. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Scattered SHRA/TSRA across Central Pennsylvania this evening. Most of the thunder producing cells extend in a narrow corridor from just east of KAOO to south of KIPT. Movement of these cells is to the east at about 20 knots. This movement would keep the heaviest activity out of TAF sites. Guidance suggesting fog formation at all airfields overnight. Question is the extent of the restrictions, and whether airfields remain MVFR or drop to IFR. Have gone the route of more widespread and lower restrictions with this package, especially given the quick drop in conditions at KAOO even before the second round of rain moved in. Restrictions may be slow to improve Saturday morning, given light wind fields. MVFR visibilities could linger to 14z-16z. Another flair up of mainly afternoon SHRA/TSRA Saturday afternoon. .OUTLOOK... Sat...Morning BR/CIG restrictions. Then VFR, but with scattered to broken TSRA impacts in the afternoon. Sun...No significant weather. Mon...Mainly VFR, but scattered SHRA in the afternoon/evening. Tue- Wed...No significant weather. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir NEAR TERM...Fitzgerald SHORT TERM...DeVoir LONG TERM...La Corte AVIATION...Jung
Hazardous weather outlook, Aug 11, 2:21 AM EDT, 18 hours 25 minutes before
Hazardous Weather Outlook National Weather Service State College PA 221 AM EDT Fri Aug 11 2017 PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-120900- Potter-Northern Clinton-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 221 AM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms with gusty winds and hail are possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-011-017-024-033-120900- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 221 AM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with gusty winds and hail are possible during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 11, 7:29 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service State College PA
729 PM EDT FRI AUG 11 2017
PAZ028-056-120000-
Perry PA-Juniata PA-
729 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF JUNIATA AND PERRY
COUNTIES UNTIL 800 PM EDT...
At 728 PM EDT, Doppler radar indicated a strong thunderstorm near
Mexico, moving east at 25 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Newport, Mexico, New Buffalo, Thompsontown, Port Royal and
Millerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4041 7702 4041 7703 4049 7742 4057 7737
4056 7699 4054 7698 4052 7698 4049 7695
4047 7695 4045 7696 4042 7702
TIME...MOT...LOC 2328Z 273DEG 23KT 4051 7726
KFSpecial weather statement, Aug 11, 7:31 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service State College PA
731 PM EDT FRI AUG 11 2017
PAZ027-028-120000-
Juniata PA-Mifflin PA-
731 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN AND JUNIATA
COUNTIES UNTIL 800 PM EDT...
At 730 PM EDT, Doppler radar indicated a strong thunderstorm over
Blacklog, moving east at 20 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
East Waterford, Perulack, Honey Grove, Blacklog, Atkinson Mills and
Newton Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4035 7772 4038 7775 4037 7776 4040 7786
4049 7783 4048 7751 4043 7749 4040 7754
4038 7753 4037 7757 4034 7762
TIME...MOT...LOC 2330Z 272DEG 16KT 4043 7772
KFSpecial weather statement, Aug 11, 7:59 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
759 PM EDT FRI AUG 11 2017
PAZ056-057-120030-
Perry PA-Dauphin PA-
759 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN AND PERRY
COUNTIES UNTIL 830 PM EDT...
At 759 PM EDT, Doppler radar indicated a strong thunderstorm near
Newport, moving east at 20 mph.
Very heavy rain is expected.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Newport, Elizabethville, Millersburg, New Buffalo, Enders, Liverpool,
Millerstown, Berrysburg, Halifax and Pillow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4059 7717 4061 7701 4063 7695 4060 7692
4062 7689 4062 7687 4063 7687 4062 7684
4063 7683 4065 7677 4064 7676 4046 7683
4044 7717
TIME...MOT...LOC 2359Z 268DEG 19KT 4054 7707
JungSpecial weather statement, Aug 11, 8:02 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service State College PA
802 PM EDT FRI AUG 11 2017
PAZ028-056-120030-
Perry PA-Juniata PA-
802 PM EDT FRI AUG 11 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF JUNIATA AND PERRY
COUNTIES UNTIL 830 PM EDT...
At 802 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Walnut to Blacklog. Movement was east at 25
mph.
Very heavy rain is expected.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Loysville, Ickesburg, Perulack, Spruce Hill, East Waterford, Walnut,
Mexico, Honey Grove, Blacklog, Port Royal, Blain, Thompsontown,
Mifflin, Mifflintown, New Germantown and Millerstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4035 7774 4038 7775 4050 7761 4057 7744
4059 7716 4044 7716 4036 7734 4031 7749
4030 7759
TIME...MOT...LOC 0002Z 285DEG 22KT 4051 7746 4041 7769
JungSpecial weather statement, Aug 11, 8:06 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service State College PA
806 PM EDT FRI AUG 11 2017
PAZ026-027-120030-
Huntingdon PA-Mifflin PA-
806 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND MIFFLIN
COUNTIES UNTIL 830 PM EDT...
At 806 PM EDT, Doppler radar indicated a strong thunderstorm over
Raystown Dam, moving east at 25 mph.
Very heavy rain is expected.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Huntingdon, Raystown Dam, Mount Union, Trough Creek State Park,
Mapleton, Atkinson Mills, Longfellow, McConnellstown, Mill Creek,
Kistler, Newton Hamilton, McVeytown and Juniata College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4032 7815 4050 7809 4052 7761 4049 7761
4038 7775 4035 7774 4030 7791
TIME...MOT...LOC 0006Z 285DEG 22KT 4039 7801
JungSpecial weather statement, Aug 11, 8:33 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
833 PM EDT FRI AUG 11 2017
PAZ056-120115-
Perry PA-
833 PM EDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY COUNTY UNTIL 915
PM EDT...
At 833 PM EDT, Doppler radar indicated a strong thunderstorm over
Ickesburg, moving east at 20 mph.
Very heavy rain is expected.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Newport, Duncannon, New Bloomfield, Loysville, Ickesburg,
Shermansdale and Landisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4030 7736 4032 7736 4031 7738 4036 7751
4044 7747 4053 7725 4053 7698 4030 7706
4028 7728
TIME...MOT...LOC 0033Z 278DEG 18KT 4044 7738
JungThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:02 PM EDT | Special Weather Statement | CTP | Juniata, Perry | 28 min |
| Aug 11, 8:06 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| Aug 11, 8:33 PM EDT | Special Weather Statement | CTP | Perry | 42 min |
| Aug 11, 9:33 PM EDT | Areal Flood Advisory | CTP | Dauphin, Juniata, Perry | 3 hr |
| Aug 11, 10:52 PM EDT | Areal Flood Advisory | CTP | Lebanon, Schuylkill | 3 hr |
| Aug 12, 12:37 AM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Perry | 3 hr |
| Aug 12, 4:00 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 21 hr |
| Aug 12, 4:07 AM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 13 hr |
| Aug 12, 1:15 PM EDT | Special Weather Statement | CTP | Centre | 45 min |
| Aug 12, 1:17 PM EDT | Flash Flood Watch | CTP | Cumberland, Dauphin, Lebanon, Perry | 5 hr |
| Aug 12, 1:30 PM EDT | Special Weather Statement | CTP | Huntingdon | 30 min |
| Aug 12, 1:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Juniata, Mifflin, Snyder | 68 min |
| Aug 12, 2:23 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Perry | 67 min |
| Aug 12, 3:03 PM EDT | Tornado Warning | CTP | Juniata, Perry | 57 min |
| Aug 12, 3:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Juniata, Northumberland, Perry, Snyder | 81 min |
| Aug 12, 3:35 PM EDT | Tornado Warning | CTP | Dauphin, Lebanon | 55 min |
| Aug 12, 3:48 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 72 min |
| Aug 12, 3:59 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, York | 3 hr |
| Aug 12, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 60 min |
| Aug 12, 4:24 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 102 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.